Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2018, 12:39 PM MST for Santa Cruz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 12:39 PM MST (19:39 UTC)
- Expired
- Jul 11, 2018, 1:05 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WUUS55 KTWC 111939 SVRTWC AZC023-112030- /O.NEW.KTWC.SV.W.0018.180711T1939Z-180711T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 1239 PM MST WED JUL 11 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... South central Santa Cruz County in southeastern Arizona... * Until 130 PM MST. * At 1239 PM MST, a severe thunderstorm was located near Nogales, moving west at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Nogales, Rio Rico Southwest, Rio Rico Southeast, Rio Rico Northwest, Rio Rico Northeast, Kino Springs and Rio Rico. This includes the following highways... Interstate 19 between mile markers 1 and 12. Route 82 between mile markers 1 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3149 11102 3145 11077 3133 11078 3134 11102 TIME...MOT...LOC 1939Z 094DEG 11KT 3137 11087 HAIL...<.75IN WIND...60MPH $$ KD
1 follow-up statement
334
WWUS55 KTWC 112005
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
105 PM MST WED JUL 11 2018
AZC023-112014-
/O.CAN.KTWC.SV.W.0018.000000T0000Z-180711T2030Z/
Santa Cruz-
105 PM MST WED JUL 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
TO 40 mph are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3149 11102 3145 11077 3133 11078 3134 11102
TIME...MOT...LOC 2000Z 094DEG 11KT 3138 11096
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:18 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 11, 11:18 AM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1118 AM MST Wed Jul 11 2018 .SYNOPSIS...Abundant monsoon moisture will remain in place across southeast Arizona and lead to daily rounds of showers and thunderstorms into this weekend. Some of the thunderstorms will produce heavy rains and strong winds. Cooler than average daytime temperatures will also continue due to the cloud cover and showers. && .DISCUSSION... Remnant circulation from early morning convection evident across Cochise Co this morning as of 18Z. Quite a bit of cloud cover across the area yet some clearing has been noted already. 12Z sounding arrived with 1.8 inches of precipitable water and over 1100 j/kg of virtually uncapped MLCAPE, indicating a very favorable atmosphere for storm development. Radar returns also suggesting some initial development to the east of Tucson. Forecast for the rest of the day is heavily weighted toward the HRRR, HRRRE, and HRRR-TLE which are all indicating storms developing by late morning and slowly moving northward through Arizona. Exact focus area is still up for debate but given the remnant MCV, eastern Arizona would almost certainly be favorable. Although given the clearing to the west across Tucson, would also expect storms to develop over town once again. Given widespread precipitable water values nearing 2 inches, clearly evident trigger in the form of the MCV, and slow storm motions, we're going to issue a Flash Flood Watch for most of the area today. Locations across far western Pima Co should be spared the heaviest rainfall given lack of forcing. Watch will run until early Thursday morning. && .PREV DISCUSSION... After an active Tuesday, showers and thunderstorms continue early this morning although precipitation rates are just now beginning to ease up a bit which corresponds well with the gradually warming cloud tops. This trend should continue through the morning hours with clouds gradually thinning north of the large thunderstorm complex decaying over northern Mexico. The thinning cloud cover should set the stage for convective redevelopment over southern Arizona late this morning into the early afternoon hours. Models are picking up on the weak mid-level circulation over Sonora Mexico and lifting it north across the area this afternoon which will help to trigger the convection. Each model has its own idea of where the focus will be today, however that is rather up for grabs and will depend highly on where the most solar insolation takes place through the morning and early afternoon. Tweaked pops upward a bit to account for this. Similar to yesterday the primary threat will be locally heavy rain with some potential for strong wind gusts. With the clouds and convection forecast today, high temperatures will occur fairly early in the afternoon and generally fall well short of normal. For Thursday, we still have plenty of moisture and instability available with some upper level diffluence aloft so afternoon and evening thunderstorms are a good bet, mainly the eastern two-thirds of the forecast area. Since clouds and thunderstorm coverage is expected to be a bit less, high temperatures should push closer to normal for the day. Slightly enhanced ridging overhead on Friday will help to hold back convective development to a certain degree with a later start to the day and primarily occurring over far eastern areas. This will also allow afternoon temperatures to just about reach long term "normal" levels thanks to more sunshine. Beyond that, an upper level disturbance currently sitting over the midwest is likely to drop across the area in some fashion over the weekend. If this comes to pass as various model solutions are suggesting, this feature will enhance the convection across the area which will also serve to suppress afternoon high temperatures. This trend is already captured in the current forecast. && .AVIATION...Valid through 12/18Z. Isolated -TSRA/-SHRA early this morning east of Tucson. After a short bout of daytime heating, another afternoon and evening of scattered TSRA/SHRA is expected, with cloud bases generally 5k-10k. Surface winds are currently light and variable, tending SWLY this afternoon 8-12 kts. Gusts to 45 kts will be possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Abundant moisture will continue to aid the development of isolated to scattered thunderstorms through the forecast period. No significantly breezy days are expected at this time, as 20-ft winds remaining below 15 mph aside from gusty outflows around thunderstorm activity. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ502>515. && PUBLIC...Leins/Cerniglia AVIATION....Howlett FIRE WEATHER...Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:08 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 10, 6:27 PM MST | Areal Flood Advisory | TWC | Pima | 63 min |
| Jul 10, 7:14 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 10, 8:55 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Jul 11, 1:46 AM MST | Areal Flood Advisory | TWC | Graham | 119 min |
| Jul 11, 11:16 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 11, 12:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 11, 1:19 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 11, 1:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.